Massachusetts, 2002

High Wind in Massachusetts, March 10, 2002

March 10, 2002 · NWS BOX · 1 event in 1 county or zone

A wind gust to 60 mph was recorded at Nantucket Memorial Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wind gust to 60 mph was recorded at Nantucket Memorial Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 10, 8:25 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 8:25 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
825 AM EST SUN MAR 10 2002

CDFNT HAS MOVD OFFSHR AND STG CAA HAS BEGUN IN ITS WAKE.  CONTG WND
ADVY FOR S CSTL ZNS WHERE HIEST PROB OF SUSTAINED ADVY CRIT EXISTS
PER BUFKIT SOUNDGS AND EXPERIMENTAL ETA PROGS.  MAY HAVE TO EXPAND
INTO RI AND CNTRL/ERN MA LATER THIS MRNG.  STGST WNDS NOT XPCTD TIL
MID-LATE AFTN.  GALE WRNGS POSTED FOR ALL CSTL WATERS.

LTL CHG FM PREV FCST AS SFC HI MOVS OFFSHR MON.  NXT CHC PCPN LATE
MON NGT INTO TUE.

.BOX...
CT...NONE.
MA...WIND ADVY TDA ZNS 20>24.
NH...NONE.
RI...WIND ADVY TDA ZNS 5>7.
MARINE...GLW ALL CSTL WATERS.

In the hours before

Special weather statement, Mar 10, 5:00 AM EST, 5 hours 53 minutes before
CTZ004-MAZ004>007-012>021-RIZ001>007-101030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
500 AM EST SUN MAR 10 2002

...SEVERE THUNDERSTORM WATCH 23 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND EASTERN
MASSACHUSETTS...NORTHEAST CONNECTICUT AND RHODE ISLAND HAS BEEN
CANCELLED.

SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH EASTERN RHODE ISLAND
AND EASTERN MASSACHUSETTS AT 5 AM.  THEY HAVE BEEN WEAKENING AND THE
THREAT OF SEVERE THUNDERSTORMS HAS ENDED.  LOCALIZED WIND GUSTS TO
50 MPH ARE STILL POSSIBLE IN A FEW THUNDERSTORMS...AS WELL AS ALONG
THE SOUTH SHORE WHERE A WIND ADVISORY IS IN EFFECT.

DRV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Nantucket

When
March 10, 10:53 AM EST
Where
Nantucket forecast zone
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282817.